Psychiatric Medication Haze

Living life through a gauze haze, not being able to FEEL genuine emotion, even though you want to feel it, remember how it’s felt before…Welcome to the wonderful world of psych meds and their side effects. The current culprit is Trileptal. I was on it less than two weeks last time I saw the doctor and told I’d had no side effects. At which point he declared he was going to take away my Lamictal at some point and max me out on Trileptal. I was underenthused.

I am even less keen now that I’ve been on it for a month and faced the full scope of side effects. It’s as bad as the Lithium was and I don’t like it at all. Lamictal gives almost no side effects that I notice, that was the selling point. He says it’s just not working anymore. I disagree because mood stabilizers are there to stabilize and for the most part, I’ve got that. The depressions are the problem. They are treated with anti depressants, which come with their own set of side effects, mainly setting off manic episodes at too high a dose. I’ve been through four or five anti depressant changes, increases/ decreases, in 7 months, including a very reaction the new wonder drug, Latuda. It makes sense my stability is affected.I don’t think it has a thing to do with the Lamictal. Not that doctors care what patients think.

So in addition to the numb gauzy thing, I have zero sex drive, orgasms are a distant memory, my affect is dull and everything I say is in the same dead and nasty tone that people mistake for anger. I’m not really feel any better. I am not depressed. Not well. I am in limbo, unable to feel anything, even my dark cloud over head is pumped full of this psychiatric Novacaine. I hate it. I hate any med that seals up my tear ducts and makes me unable to feel things I have every right to feel. A pet or friend dies, you have every right to cry and be sad. I can’t even have that much with this shit. I should feel love and joy for my kid and my cats. It’s there. I want to feel it. I just can’t because the gauze is so thick. Everything I attributed to coming off Latuda and Prozac simultaneously is in fact a side effect from trileptal. I went back in my blog to track the changes and I was not this bad prior to Trileptal.

It’s so bad that even my writing is affected. And I am not talking about my blogging spewage, that’s just like flu induced vomiting I can’t control. I am talking about my fiction novel writing. My happy place, my outlet, the one thing on the planet I do well. And it’s blocked. Not merely blocked. It’s stunted  by the meds. I’ve been in an 8 month suicidal depression and I was a writing machine in spite of it. I get writer’s block, it happens, it’s normal, it sucks…

Last night I FORCED myself to sit down at my desk in the bedroom, open abiword, and since my anxiety is so bad I can’t enjoy music anymore, I put on a playlist of thunder rainstorm. (Which is ironic, since we were having a hellacious thunder/lightning/rain storm, I had the real soundtrack and played a fake on.) I stared at that monitor and blinking cursor and taunting blank page. Decided to just recycle some stuff I’ve already written (like started writing on 2007, and have redrafted about ten times since). It was clumsy typing because you get used to one keyboard on a laptop then switch to an external and it was like reintroducing myself…My fingers were unsure, unsteady. The words poured out. I got five pages. But you know what I felt?

NOTHING.

I’ve lost the one thing that’s kept me alive my whole life, my outlet outside the shitty mental illness. I remember how I’ve felt every other time writing those same pages. It was amazing and I was alive and hopeful and…Now it’s like my entire body is numbed with Novacaine. I feel nothing. And it’s worse than feeling everything at a volume of ten. Even my laughter is numb. Things that used to make me crack up, now I laugh but I don’t FEEL it. And unless you’ve had this psychiatric med haze, you can’t understand just how awful it is. It sounds benign  and yet it’s not. How can I feel alive and want to live if I can’t FEEL anything?

Even my anger, my fuel for my soul, is hazed. For a writer who needs to channel these emotions to bring mere words on paper to life…It’s creative castration.

I wish the doctors could understand this. It’s not non compliance or being too picky over silly side effects. I don’t want to live my life in a haze feeling nothing. The people around me are mistaking me numb affect and dull tone for rudeness, for anger, for disinterest. A medication should never make you worse to the point people notice you’re “off.”

Less than what people think..is what I feel. I want to feel, need to feel, something. I wrote five pages and felt nothing. I love these characters, I’ve poured 8 years into creating them and their story. They are now stunted and lifeless thanks to me being stunted and lifeless like the meds that are supposed to help me.

This isn’t a side effect. This is a punishment. And this is why a lot of people choose not to be medicated. The professionals need to know this. I think they should have to take the meds, like cops have to be Tasered so they know what it feels like. Let the professionals lose all their emotions and walk around in ten layers of gazes that others mistake as a bad personality.

I’m not living. I am existing. Which is precisely what life without medication is. So what is the point?

Damned if I do, damned if I don’t. Because my doctor knows best and I apparently get no say in my own treatment.

And they wonder why people shun treatment.

Advertisements

7 Responses to “Psychiatric Medication Haze”

  1. Medications are shitty. I just wish that when you have one you know is decent, doctors would stop being know it all assholes and take it from you. Hoping you can go back to what works. If I couldn’t write anymore I would sticker my ass on the pavement.

  2. I know this state all too well and it is awful; nothing short of dehumanizing. Best of luck and sending you positive vibes!!

    -Paul

    PS – Feel free to start a chat if you’d like 🙂

  3. I know how you feel/don’t feel. For the last 12 years my lithium levels have been so high, and with the addition of zyprexa, I think I cried once in all that time, when my husky was put down. I just didn’t cry. Could not cry. Never got that release, and yeah, in a way, was missing out on living. Now, on half the lithium and zero zyprexa I cry for five days before my period. Seriously do not know how to process these emotions, or if I even prefer having them. You may need your medicine adjusted. A different cocktail. I notice that I paint more now too. I attribute this to less lithium. Psych drugs do numb you are right, and kill creativity. Get another opinion maybe. A new regime. The old you will resurface. I’m telling you from my experience (this year) it’s possible.

  4. I feel stuff, 90% of which is negative and the 10% is based on illusions of happiness that are long dead, as with my recent loss of the illusion I may have a relationship one day, left me 2% less on the happy scale and 2% more depression to fight
    What I want to feel is motivation, drive and action… That would help but no, I get to feel like shit, stare over a cliff and find myself unable to do anything
    Then there’s the fact I have to painfully force myself to fake humanity and happy shit for all the non jaded crowds, hordes of smiling folk that make that 90% feel like 10000% and then some
    I could ask for meds to deal with the anxiety and depression, but that would just take away the only emotional responses I have, I may act like a robot but that would turn me into a useless piece of shit robot
    “The dark side of crazy is the reserve of the damned” paints a bleak picture, but the dark side of crazy is the only thing reminding us outcasts were still human, even if that feels like shit!!

    • And they call me dark. Damn, dude. Taking away my title when I’m down is harsh 😉

      On Sun, Jun 21, 2015 at 7:07 PM, Take a Ride on My Mood Swing wrote:

      >

      • I’ll fool myself in thinking it’ll all be OK (walking off the cliff!!) And you can have the crown back
        I don’t need another reminder I’m screwed!

      • It’s all probably not gonna be okay but stick around with me…We can buy matching voodoo dolls of the petri dish dwellers and write dark poetry to mock them. Our theme song can be…Shiny UNhappy People.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: